Jun 19, 2003
Gentlemen, 46yr, male, on 3TC, D4T, Sustiva for a year and a half with only minor side-effects (gotta love those Sustiva dreams!) and amazing results. I have my blood monitored monthly and have had triglyceride levels of 2.0 - 2.6 through out the past 1 1/2 years. That is until last months and this months levels that are 6.1 and 5.9 respectively. Question: What is the pathological norm/nature of a rise like this. There are no dietary changes in my history. Thank-you for any insight you might share.
Response from Dr. Conway
Abrupt rises in triglyceride levels may simply be due to the fact that you were not fasting when the blood was drawn. If this is the case, simply repeat the bloodwork in the fasted state, and the values may simply revert to normal. Otherwise, it is important to rememebr that elevated triglyceride levels in themselves are NOT a risk factor for heart disease. However, if they remain abnormal, they will have a significant effect on blood cholesterol levels, and THIS IS NOT GOOD. The good news is that if the only value that is elevated is the triglyceride level, you have time to act. You should take this opportunity to look at your diet, stop smoking (if this applies to you) and start on a good exercise program. The triglyceride levels can be monitored over time. If they still remain high and if the cholesterol levels begin to rise, you may have to stop the Sustiva. There are some data to suggest that a change to Viramune may lead to an imporvement in the lipid profile, and this would allow you to maintain the simplicity of your regimen without sacrificing efficacy. It would appear you have many good options, and the time to implement them.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.